Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Louisville, KY

January 24, 2002Butler County, Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jan 24, 2002, 1:11 AM CST for Butler County, Ohio County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2002, 1:11 AM CST (07:11 UTC)
Expired
Jan 24, 2002, 1:45 AM CST
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Butler County, KY, Ohio County, KY

What was reported inside it

TimeReportWhereRemark
Jan 24, 1:30 AM CSTThunderstorm Wind 50 ECountywide, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 682 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.9
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 240711
SVRSDF
KYC031-183-240745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
110 AM CST THU JAN 24 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OHIO COUNTY IN NORTHWEST KENTUCKY
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF MORGANTOWN

* UNTIL 145 AM CST

* AT 107 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ROCHESTER...OR ABOUT 8 MILES
  EAST OF GREENVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER AROUND 115 AM CST
  WOODBURY...MORGANTOWN AROUND 130 AM CST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF 
YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3738 8704 3711 8716 3703 8668 3715 8663
          3724 8647 3737 8651

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:45 PM CST, 11 hours 26 minutes earlier.

Area forecast discussion, Jan 23, 1:45 PM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EST WED JAN 23 2002

MODELS IN PRETTY MUCH AGREEMENT.

PROBLEMS CONT WITH IFPS.

WL REINTRODUCE PCPN WITH SHOWERS AND A CHANCE OF THUNDERSTORMS IN ADVNC OF
VIGOROUS CDFNT SLATED TO PRESS INTO LOWER OHIO VALLEY TNGHT WITH
PROGRESSION FURTHER EAST ON THURS.

AMS THEN BEGINS TO DRY OUT FROM THE WEST AND NORTH THURSDAY NIGHT AS HIGH
PRESSURE BUILD INTO RGN AND WIND SHIFTS TO NORTH.

WL MNTN HEAVY RAIN WORDING IN ALL ZONES FOR TONIGHT AND SPS ISSUED.

NGM AND AVN MOS RSNBL XCPT IN THE FIRST 12 TO 18 HOURS...WL USE THE 3HRLY MOS
TMPS...THRFTR WL USE A BLEND OF MOS.

.SDF...NONE.

CONGER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:50 PM CSTSevere Thunderstorm WarningLMKHancock, Ohio40 min
Jan 23, 11:24 PM CSTFlash Flood WarningLMKBreckinridge, Hancock, Jefferson, Meade, Ohio, Oldham and 2 more3 hr
Jan 23, 11:34 PM CSTSevere Thunderstorm WarningLMKFranklin, Scott11 min
Jan 24, 1:58 AM CSTSevere Thunderstorm WarningLMKEdmonson17 min
Jan 24, 2:33 AM CSTFlash Flood WarningLMKJefferson87 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.